Texas, 2023

High Wind in Texas, January 15, 2023

January 15, 2023 · NWS MAF · 4 events in 2 counties and zones

A strong zonal jet streak across the southern Great Plains resulted in westerly high winds across the higher terrain of far west texas and adjacent areas of southeast New Mexico.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong zonal jet streak across the southern Great Plains resulted in westerly high winds across the higher terrain of far west texas and adjacent areas of southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 14, 10:52 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 14, 10:52 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1052 PM CST Sat Jan 14 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 120 PM CST Sat Jan 14 2023

WV imagery shows an upper ridge over the Southern Plains this
afternoon.  Return flow and unlimited insolation are allowing
afternoon highs to climb to well-above-normal, but nobody seems
to be complaining. Tonight, steady return flow will continue under
a strong, 40+kt southwesterly LLJ, and will combine with
increasing mid/high clouds ahead of the next trough to keep
overnight lows well- above normal as well.

As the next trough approaches overnight, a mountain wave will
develop over the Guadalupes, with high winds expected to manifest
before the end of the first period is out.  These winds will
increase Sunday after the upper trough arrives, w/700mb height
gradients tightening up to 60m/100nm or better during the afternoon.
These higher winds could mix down into the higher elevations of the
Davis Mountains during the afternoon as well, with advisory
conditions in the lee of the mountains Sunday and Sunday evening. As
such, we've upgraded watches to warnings and issued advisories to
cover this.  A few showers are forecast to develop in the
Sacramentos, but these don't look to make it into the CWA attm.
Instead, we'll be treated to ample BLDU, especially over the
Southeast New Mexico Plains.  Despite abundant mid/high cloud, these
downsloping winds will help to push afternoon temperatures to 15-20F
or better above normal, making Sunday the warmest day this forecast,
feeling more like late March than mid January.

Gradients will be slow to slacken Sunday night, and mixing will keep
overnight mins 15-20F above normal in many locations.  High winds
will continue in the Guadalupes.

&&

.LONG TERM...
(Monday through Friday)
Issued at 120 PM CST Sat Jan 14 2023

Long term can be summed up in two words: Warm & Windy.

For those interested in more details, a large upper trough will
sweep across the Central Plains on Monday, bringing very windy and
dusty conditions. The decently strong mid-level jet (40-50kt at
700mb) that set up on Sunday will remain over the northern half of
the CWA through Monday. There may be a limited capacity to mix
these higher winds down Monday afternoon given increasing cloud
cover behind the Monday morning Pac Front, so a High Wind Warning
has been issued only for the Guadalupe and Delaware Mountains and
we will hold off on any Wind Advisories for Monday at this time.
However, gusty winds will likely still bring at least patchy
blowing dust to the region in the afternoon.

Behind the Pac Front, cooler temperatures in the 60s and low 70s
for Monday and Tuesday, although these will still be well-above-
normal for this time of year. As the aforementioned trough moves
out late Monday the next trough moves in, bringing some light
precipitation Tuesday and Wednesday morning. Don't get too
excited as any precipitation will be extremely light given drier
air near the surface, so total QPF will be less than 0.10" for
those who do see rainfall. What will be our first rainfall in
quite some time won't be very memorable.

In a similar pattern to Sunday, strong winds on Wednesday may
warrant a high wind warning for the mountains and wind advisory
for the Plains. Cooler temperatures will also return with this
trough as well...50s and 60s for Wednesday, and then low 60s for
Thursday and Friday. Long-range, much colder air behind a cold
front may reach us sometimes this weekend, potentially bringing
temperatures back to near normal. Stay tuned.

&&

.AVIATION...
(06Z TAFS)
Issued at 1048 PM CST Sat Jan 14 2023

VFR conditions continue through at least 17z. Winds overnight
generally southerly with slight veering towards SW. Speeds are
currently b/w 10-15kts at all, sans KPEQ where light/vrb flow
will continue overnight. Winds increase area wide after 17z with
gusts >25kts likely at all locations after 18z. BLDU concerns
could drop vis to MVFR at times in the afternoon everywhere with
emphasis out west where winds are strongest. Increasing local
turbulence near KCNM due to mountain wave formations to the west
during peak mixing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               43  75  48  69 /   0   0   0   0
Carlsbad                 43  69  48  63 /   0  10   0  10
Dryden                   38  73  44  75 /   0   0   0   0
Fort Stockton            50  78  48  70 /   0   0   0   0
Guadalupe Pass           48  61  44  53 /   0   0  10  10
Hobbs                    38  68  44  63 /   0   0   0   0
Marfa                    39  70  39  65 /   0   0   0   0
Midland Intl Airport     44  74  50  68 /   0   0   0   0
Odessa                   44  74  50  67 /   0   0   0   0
Wink                     39  75  47  67 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 3 AM CST /2 AM MST/ Sunday to 8 PM CST /7
     PM MST/ Monday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

     Wind Advisory from 6 AM Sunday to midnight CST Sunday night for
     Davis Mountains Foothills-Eastern Culberson County-Van Horn
     and Highway 54 Corridor.

     High Wind Warning from noon to 6 PM CST Sunday for Davis
     Mountains.

NM...High Wind Warning from 2 AM Sunday to 7 PM MST Monday for
     Guadalupe Mountains of Eddy County.

     Wind Advisory from 5 AM to 11 PM MST Sunday for Eddy County
     Plains.

&&

SHORT TERM...44
LONG TERM....88
AVIATION...87
Hazardous weather outlook, Jan 14, 1:29 PM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CST Sat Jan 14 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
129 PM CST Sat Jan 14 2023 /1229 PM MST Sat Jan 14 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is in effect late tonight for the Guadalupe and
Delaware Mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A High Wind Warning is in effect through Monday afternoon for the
Guadalupe and Delaware Mountains.

A Wind Advisory is in effect through Sunday evening for the Eddy
County Plains, Van Horn and the Highway 54 Corridor, eastern
Culberson County, and Davis Mountain Foothills.

A High Wind Warning is in effect Sunday afternoon for the Davis
Mountains.

Near-critical fire weather conditions are possible Sunday and
Wednesday.

High winds are possible Wednesday afternoon and night across the
Guadalupe, Delaware, and Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 15, 1:38 AM CST to 11:59 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 15, 2:17 AM CST to 11:59 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 15, 1:51 PM CST to 11:59 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 15, 8:52 PM CST to 9:52 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078948, 1078952, 1078949, 1078950.